High Wind, Orange
- When
- May 21, 6:00 PM EST
- Where
- Orange forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 21, 2:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
310 PM EDT SUN MAY 21 2006
.NEAR TERM (TONIGHT)...
SFC COLD FRONT POISED TO MOVE THROUGH THE TRI-STATE AREA THIS
AFTERNOON. LIGHT RAIN SHOWERS ALONG AND AHEAD OF FRONT BEING FUELED
BY MARGINAL INSTABILITY AND WEAK LOW-LEVEL MOISTURE CONVERGENCE.
FALLING HEIGHTS IN CONJUNCTION WITH AN UPPER LOW/COLD POOL MOVING
ACROSS THE NORTHEAST THIS AFTERNOON HELPING TO STEEPEN LAPSE RATES
TO AROUND 9 DEG C/KM IN THE 1000-700 MB LAYER. HOWEVER...PLENTY OF
DRY AIR IN THE SUB CLOUD LAYER (BELOW 5 KFT) IS ACTING AS A
STABILIZING FACTOR. STILL THOUGH...POTENTIAL WILL EXIST THROUGH
EARLY THIS EVENING FOR A SLIGHT CHC OF CONVECTION WITH GUSTY WINDS
AND SMALL HAIL.
SKIES WILL PARTIALLY CLEAR OVERNIGHT WITH COLD ADVECTION AND
CYCLONIC FLOW. TEMPERATURES WILL BE ON THE COOL SIDE WITH OVERNIGHT
LOW IN THE 40S FOR MOST LOCATIONS AND QUITE POSSIBLY THE UPPER 30S
WELL NORTH AND WEST OF NYC.
&&
.SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...
THE MEAN TROUGH WILL RESIDE OVER THE NORTHEAST TO START THE WEEK
WITH NEGATIVE HEIGHT ANOMALIES. THIS WILL MEAN A CONTINUATION OF
UNSEASONABLY COOL CONDITIONS...BUT DRY FOR A CHANGE. A DEEP-LAYERED
NW FLOW WILL KEEP MOISTURE-LIMITED TO THE LOW-LEVELS WITH DAYTIME
HEATING AND CYCLONIC FLOW PRODUCING SOME STRATA-CU. A TIGHT PRESSURE
GRADIENT BETWEEN LOW PRESSURE OVER THE CANADIAN MARITIMES AND HIGH
PRESSURE OVER THE UPPER MS VLY BUILDING SE WILL PROVIDE A GUSTY NW
FLOW.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE PERIOD WILL TRANSITION FROM NEGATIVE HEIGHT ANOMALIES AT THE
ONSET TO POSITIVE HEIGHT ANOMALIES BY THE END. THUS...A MODERATING
TREND WILL BE ON TAP AS TEMPERATURES GO FROM SEASONABLE LEVELS
DURING THE MID WEEK TO SUMMER WARMTH FOR THE UPCOMING WEEKEND. A
DEEP-LAYERED WNW FLOW DURING THE PERIOD WILL ALSO KEEP CONDITIONS
DRY WITH PLENTY OF SUNSHINE.
&&
.AVIATION...
COLD FRONT IS STARTING TO PUSH ACROSS THE REGION...AND WILL CONTINUE
TO DO SO THROUGH THE LATE AFTERNOON. WE WILL SEE A BROKEN BAND OF
LIGHT RAIN AND SHOWERS PRODUCING POSSIBLE BRIEF LOWERING TO MVFR
VSBY AND CIGS. SOUTHWEST FLOW OF 10 TO 15 KT...WILL SHIFT TO
NORTHWEST AND INCREASE TO 15 TO 20 KT ALONG WITH GUSTS TO 25-30 KT
BEHIND THE FRONT. FLOW WILL SLACKEN BY 20% OVERNIGHT BEFORE RAMPING
BACK UP ON MONDAY.
&&
.MARINE...
A STRONG COLD FRONT WILL TRAVERSE THE LOCAL WATERS EARLY THIS
EVENING. GRADIENT CONTINUES TO TIGHTEN AHEAD OF THIS FEATURE AS OF
THIS AFTERNOON AND WINDS ARE STARTING TO GUST AROUND 25
KT...ESPECIALLY NEAR SHORE WHERE MIXING IS MORE PRONOUNCED. STILL
THINK MINIMAL GALES WILL OCCUR OVER THE SOUND AND OCEAN WATERS FOR
AT LEAST A SHORT TIME THIS EVENING AFTER FROPA AS STRONG COLD AIR
ADVECTION ENSUES...COMBINED WITH SOME MIXING OF A MODERATE LLJ.
GUSTINESS WILL CONTINUE THROUGH MONDAY...BUT LIKELY AT SCA SPEEDS.
WINDS AND SEAS SUBSIDE EARLY IN THE WEEK...AND CONDITIONS LOOK TO
REMAIN QUITE TRANQUIL THROUGH MIDWEEK.
&&
.HYDROLOGY...
NO FORESEEABLE PROBLEMS FOR THE UPCOMING WEEK. STREAMS AND RIVER
LEVELS WILL CONTINUE TO RECEDE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-335-350-353-355 UNTIL 8 PM
SUNDAY.
...GALE WARNING FOR ANZ330-335-350-353-355 FROM 8 PM SUNDAY TO 8
AM MONDAY.
...SMALL CRAFT ADVISORY FOR ANZ338 UNTIL 8 PM MONDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 442 AM EDT SUN MAY 21 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-220930- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 442 AM EDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THEN GUSTY WINDS AND COOLER TEMPERATURES. A COLD FRONT APPROACHING THE TRI-STATE REGION WILL TRIGGER SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH ALONG WITH SMALL HAIL. IN THE WAKE OF THE FRONT...A STRONG PRESSURE GRADIENT WILL DEVELOP. WINDS ARE EXPECTED TO AVERAGE BETWEEN 15 AND 20 MPH WITH GUSTS 25 TO 35 MPH. THE WINDS WILL LIKELY DIMINISH A BIT OVERNIGHT...BUT SHOULD PICK BACK UP DURING THE DAY MONDAY. SUCH WINDS MAY DOWN BRANCHES AND SMALL LIMBS WHICH IN TURN MAY CAUSE SOME POWER OUTAGES. THE GUSTY WINDS WILL ALSO MAKE DRIVING A BIT MORE CHALLENGING...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY WINDS WILL CONTINUE MONDAY THROUGH TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF STRONG GUSTS WILL BE APPRECIATED. ANZ350-353-355-220930- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 442 AM EDT SUN MAY 21 2006 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL INCREASE TODAY WITH GALE CONDITIONS EXPECTED BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF STRONG GUSTS WILL BE APPRECIATED. ANZ330-335-220930- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- 442 AM EDT SUN MAY 21 2006 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL INCREASE TODAY WITH GALE WARNING CONDITIONS EXPECTED BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF STRONG GUSTS WILL BE APPRECIATED. ANZ338-220930- NEW YORK HARBOR- 442 AM EDT SUN MAY 21 2006 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL INCREASE TODAY WITH SMALL CRAFT ADVISORY CONDITIONS DEVELOPING. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF STRONG GUSTS WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 512 PM EDT SUN MAY 21 2006 CTZ006-212200- NORTHERN NEW HAVEN- 512 PM EDT SUN MAY 21 2006 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR NEW HAVEN COUNTY... AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASTON TO NEWTOWN...MOVING EAST AT 45 MPH. THESE STORMS WILL BE... NEAR WOLCOTT BY 520 PM EDT. NEAR NAUGATUCK BY 525 PM EDT. NEAR SEYMOUR BY 530 PM EDT. NEAR MERIDEN BY 535 PM EDT. NEAR HAMDEN BY 540 PM EDT. NEAR WALLINGFORD BY 545 PM EDT. PEOPLE IN NORTHERN NEW HAVEN COUNTY...INCLUDING THE CITIES OF SOUTHBURY...WATERBURY...WOLCOTT...NAUGATUCK...SEYMOUR...BEACON FALLS...CHESHIRE...MERIDEN...HAMDEN AND NORTH HAVEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...AS WELL AS OCCASIONAL LIGHTNING STRIKES AND SMALL HAIL. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 529 PM EDT SUN MAY 21 2006 CTZ007-212215- NORTHERN MIDDLESEX- 529 PM EDT SUN MAY 21 2006 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR MIDDLESEX COUNTY... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM HARTFORD TO NAUGATUCK...AND MOVING EAST AT 45 MPH. THESE STORMS WILL BE... NEAR PORTLAND BY 545 PM EDT. NEAR DURHAM BY 550 PM EDT. NEAR EAST HAMPTON BY 555 PM EDT. NEAR CHESTER BY 605 PM EDT. PEOPLE IN NORTHERN MIDDLESEX COUNTY...INCLUDING THE CITIES OF CROMWELL...MIDDLETOWN...PORTLAND...DURHAM...EAST HAMPTON...EAST HADDAM AND CHESTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND OCCASIONAL LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 639 PM EDT SUN MAY 21 2006 CTZ011-212315- SOUTHERN MIDDLESEX- 639 PM EDT SUN MAY 21 2006 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR MIDDLESEX COUNTY... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHESTER TO GUILFORD...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... NEAR WESTBROOK BY 645 PM EDT. NEAR OLD SAYBROOK BY 650 PM EDT. PEOPLE IN SOUTHEASTERN MIDDLESEX COUNTY...INCLUDING THE CITIES OF CLINTON...WESTBROOK AND OLD SAYBROOK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. EKSTER
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506703.